Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 246, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Oct 30, 2013, 1:55 PM CDT for Kingman County, Reno County, Sedgwick County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 30, 2013, 1:55 PM CDT (18:55 UTC)
- Expired
- Oct 30, 2013, 2:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Kingman County, KS, Reno County, KS, Sedgwick County, KS
The radar
The Wichita radar (KICT), 41 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 6.9 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 648 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 511 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 283 m²/s²
- 0-3 km storm-relative helicity
- 307 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 30, 12:40 PM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Oct 30, 12:40 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1240 PM CDT WED OCT 30 2013 .SHORT TERM...(TODAY THROUGH TONIGHT) ISSUED AT 333 AM CDT WED OCT 30 2013 DESPITE STRONG LOW-LEVEL MOISTURE TRANSPORT AMIDST DECENT ELEVATED INSTABILITY...WIDESPREAD CONVECTION HAS FAILED TO YET DEVELOP...LIKELY DUE TO PERSISTENT 800-700MB CAPPING PER RUC/NAM MODEL SOUNDINGS. HOWEVER...PER SHORT-TERM MODELS...ANTICIPATING SHOWERS/THUNDERSTORMS TO GRADUALLY DEVELOP AND INCREASE IN COVERAGE ACROSS THE AREA THIS MORNING...AS SUBTLE SHORTWAVE ENERGY ADVANCES NORTHEAST OVER THE HIGH PLAINS. THIS INITIAL ROUND MAY EXIT EASTERN KS BY AFTERNOON...WITH ADDITIONAL ACTIVITY POSSIBLY REDEVELOPING IN VICINITY OF THE FRONTAL BOUNDARY NEAR THE TURNPIKE CORRIDOR THIS AFTERNOON. HOWEVER...ANTICIPATING A SUBSTANTIAL UPTICK IN CONVECTIVE COVERAGE BY EVENING AND PERSISTING OVERNIGHT...AS POTENT WESTERN CONUS TROUGH FINALLY EJECTS EAST/NORTHEAST. DESPITE VERY STRONG MID/UPPER WIND FIELDS...WEAK TO MODEST INSTABILITY SHOULD ONLY PROMOTE A LOW-END SEVERE HAIL THREAT LATE THIS AFTERNOON-EVENING. OF GREATER CONCERN IS THE HEAVY RAINFALL POTENTIAL OVER SOUTHERN AND SOUTHEAST KS...GIVEN FRONTAL ORIENTATION NEARLY PARALLEL TO MID/UPPER FLOW...WELL ABOVE NORMAL PRECIPITABLE WATER VALUES...STRONG LOW-LEVEL JET AND ASSOCIATED MOISTURE TRANSPORT. THINKING RAINFALL AMOUNTS OVER SOUTHERN AND ESPECIALLY SOUTHEAST KS TODAY THROUGH THU MORNING COULD AGAIN APPROACH 1-3 INCHES. CONSEQUENTLY...GIVEN LAST NIGHT'S 1-3 INCH RAINFALL AMOUNTS...ISSUED A FLOOD WATCH FOR LOCATIONS GENERALLY SOUTHEAST OF THE KS TURNPIKE THROUGH THU MORNING. NOT ANTICIPATING WIDESPREAD RIVER FLOODING CONCERNS...BUT AREAL AND/OR FLASH FLOOD WARNINGS ARE DEFINITELY POSSIBLE. ANTICIPATING PRECIPITATION TO EXIT SOUTHEAST KS THU MORNING. ADK .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 333 AM CDT WED OCT 30 2013 FAIRLY QUIET WEATHER ALONG WITH SEASONABLE TEMPERATURES IN THE 60S ANTICIPATED THROUGH THE REST OF THU...AND FRI-SAT AS WELL...AS NORTHWEST FLOW ALOFT AND ASSOCIATED LOW-LEVEL HIGH PRESSURE SETTLES EAST ACROSS THE HEARTLAND. HALLOWEEN EVENING SHOULD SEE CLEAR SKIES AND BREEZY WEST WINDS...WITH TEMPERATURES FALLING INTO THE 50S BY EARLY-MID EVENING. HIGH CONFIDENCE IN STRONG/GUSTY SOUTHERLY WINDS DEVELOPING BY SUNDAY...AS ANOTHER DEEP MID/UPPER TROUGH DEVELOPS ACROSS THE WESTERN CONUS. MEDIUM RANGE MODEL CONSENSUS...ESPECIALLY ECMWF...CONTINUES TO SUGGEST PRECIPITATION CHANCES INCREASING ONCE AGAIN BY SUNDAY NIGHT/MONDAY. DESPITE THE CONSENSUS...DETAILS BETWEEN TROUGH/FRONT TIMING AND MAGNITUDE...AND MOISTURE AVAILABILITY REMAIN SKETCHY...SO ONLY WENT WITH MODEST POPS FOR NOW. ADK && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1235 PMCDT WED OCT 30 2013 FRONTAL BOUNDARY CONTINUES TO LINGER ACROSS THE CENTRAL SECTIONS OF THE FORECAST AREA. WITH COPIOUS AMOUNTS OF MOISTURE IN THE ATMOSPHERE CIGS REMAIN LOW AT ALL SITES...MANY IN IFR AND LIFR CATEGORIES. IT WILL BE HARD PRESSED TO SCOUR THOSE CIGS OUT BY TOMORROW MORNING AT ALL LOCATIONS EXCEPT FOR KRSL. ALONG WITH LOW CIGS...THE VSBYS ARE FLUTTERING QUITE A BIT IN THE MVFR AND IFR RANGE. ESPECIALLY IN AREAS WHERE PRECIPITATION IS OCCURRING. AT THIS TIME...THE BEST CHANCES FOR SHOWERS AND THUNDER WILL BE TO THE EAST OF A SALINA TO ANTHONY LINE.WE SHOULD SEE REDEVELOPEMENT AS THE EVENING PROGRESSES AND A DECREASE IN ACTIVITY AS THE FRONT FINALLY MOVES EAST. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 72 53 65 40 / 60 80 30 0 HUTCHINSON 65 47 65 39 / 60 60 10 0 NEWTON 70 50 64 40 / 60 80 30 0 ELDORADO 71 55 65 40 / 70 80 50 0 WINFIELD-KWLD 74 61 65 39 / 70 90 40 0 RUSSELL 50 40 64 37 / 50 20 10 0 GREAT BEND 52 42 64 36 / 50 30 10 0 SALINA 61 44 64 39 / 60 50 10 0 MCPHERSON 64 47 64 38 / 60 60 10 0 COFFEYVILLE 70 63 68 41 / 90 90 70 0 CHANUTE 70 63 66 41 / 80 90 70 0 IOLA 70 62 65 41 / 80 90 70 0 PARSONS-KPPF 70 63 67 40 / 90 90 70 0 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH THURSDAY MORNING FOR KSZ069>072-093>096- 098>100. &&
Hazardous weather outlook, Oct 30, 5:18 AM CDT, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 518 AM CDT WED OCT 30 2013 KSZ032-033-047>053-067>072-082-083-091>096-098>100-311030- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 518 AM CDT WED OCT 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT PERIODIC BOUTS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THROUGH TONIGHT. LOCALLY HEAVY RAINFALL IS LIKELY...ESPECIALLY OVER SOUTHERN AND SOUTHEAST KANSAS THIS EVENING AND TONIGHT. CONSEQUENTLY...A FLOOD WATCH HAS BEEN ISSUED. FURTHERMORE...A FEW STRONG TO SEVERE STORMS CAPABLE OF QUARTER SIZE HAIL ARE POSSIBLE LATE THIS AFTERNOON AND THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS WILL EXIT SOUTHEAST KANSAS BY LATE MORNING THURSDAY. FINALLY...THUNDERSTORM CHANCES SHOULD INCREASE ONCE AGAIN BY SUNDAY NIGHT AND ESPECIALLY EARLY NEXT WEEK...AS ANOTHER WEATHER SYSTEM APPROACHES FROM THE WEST. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ADK
In the hours before
Special weather statement, Oct 30, 1:16 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
116 PM CDT WED OCT 30 2013
KSZ082-091-301900-
HARPER-KINGMAN-
116 PM CDT WED OCT 30 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARPER AND KINGMAN COUNTIES...
AT 111 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES EAST OF ZENDA...OR 15 MILES SOUTH OF
KINGMAN...AND MOVING NORTHEAST AT 35 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3741 9837 3773 9814 3773 9781 3743 9782
3727 9826
TIME...MOT...LOC 1816Z 222DEG 30KT 3747 9815
JAKUBLocal storm report, Oct 30, 1:26 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
126 PM CDT WED OCT 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 PM HAIL 2 ESE SPIVEY 37.43N 98.14W
10/30/2013 E0.50 INCH KINGMAN KS TRAINED SPOTTER
&&
CWHThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 30, 4:15 AM CDT | Flood Watch | ICT | Allen, Butler, Chautauqua, Cowley, Elk, Greenwood and 5 more | 28 hr |
| Oct 30, 1:16 PM CDT | Special Weather Statement | ICT | Kingman | 44 min |
| Oct 30, 2:23 PM CDT | Special Weather Statement | ICT | Sedgwick | 37 min |
| Oct 30, 2:26 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 49 min |
| Oct 30, 2:45 PM CDT | Special Weather Statement | ICT | Butler | 30 min |
| Oct 30, 3:08 PM CDT | Special Weather Statement | ICT | Sedgwick | 22 min |
| Oct 30, 3:22 PM CDT | Special Weather Statement | ICT | Chase | 23 min |
| Oct 30, 3:47 PM CDT | Special Weather Statement | ICT | Chase | 28 min |
| Oct 30, 4:26 PM CDT | Special Weather Statement | ICT | Sumner | 34 min |
| Oct 30, 5:34 PM CDT | Areal Flood Warning | ICT | Butler | 5 hr |
| Oct 30, 5:43 PM CDT | Special Weather Statement | ICT | Butler | 32 min |
| Oct 30, 6:34 PM CDT | Areal Flood Warning | ICT | Greenwood | 5 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.